Recently, medical examiners in Michigan found a mix of heroin and carfentanil caused 19 deaths in Wayne County — and, that's probably not the only fatalities linked to the deadly combination.
Carfentanil, used as an elephant tranquilizer, is 10,000 times more potent than morphine and 100 times more potent than the pain medication fentanyl. Just a small amount can be deadly. It’s so powerful, some say it could be a weapon in war.
Officials say it might have caused overdoses in nearly a handful of states across the nation. Heroin-carfentanil overdoses are extremely deadly, and usually can't be treated with one dose of Narcan. In fact, no one really knows how to treat overdoses because the drug isn't meant for humans.
"It is difficult to assess how commonly carfentanil is being abused because states have few reference materials on this drug and few labs are equipped to test for it," according to the National Institute on Drug Abuse.
Here are a few states of confirmed or suspected cases:
Oct. 7, the Wayne County Medical Examiner reported 19 deaths associated with carfentanil, and in all cases where it was present, it was combined with other opioids including heroin.
The health department said there also has been an increase in severe opioid-related toxicity in southeastern and central Michigan reported to Michigan Regional Poison Control Center at Children’s Hospital of Michigan over the past week. It said many of the patients "fit the clinical picture expected with carfentanil, but because there is no currently validated testing, these cannot be confirmed."
Ohio saw the first suspected cases of the heroin mix in July.
In Cincinnati, the Hamilton County Heroin Coalition reported more than 30 overdoses in one day this summer. The following day, 33 more people overdosed, three died. From Aug. 19-24, there were 174 overdoses, three of them fatal, in the county.
In September, two people were arrested for selling carfentanil in the area, but investigators said they think the carfentanil is coming from a variety of people distributing heroin or purported heroin in the region.
Before the carfentanil surfaced, Hamilton County had about 20 to 25 overdoses in a week, said Newtown Police Chief Tom Synan, who heads the investigative task force for the coalition. "Our new normal is 20 to 25 overdoses a day," he said.
Thirteen people overdosed in one day, within the same week in August more than 225 heroin overdoses were reported spanning from New Jersey to Kentucky.
Police believe that the cause was heroin combined with either fentanyl or carfentanil. Paramedics in Indianapolis haven't witnessed a surge in overdoses, but EMS officials issued a warning to all staff and firefighters to be aware of the highly toxic mix after the incident.
A similar cluster of overdoses occurred Aug. 15 in Huntington, W.Va., where 27 people overdosed within five hours, one fatally. The number of calls exhausted emergency service resources, according to officials. Police believe the heroin was mixed with something.
Follow Ashley on Twitter: @AshleyMayTweets
Terry Demio of The Cincinnati Inquirer and Christina Hall of the Detriot Free Press contributed to this report.